- Open Access
Oscillation of a class of the fourth-order nonlinear difference equations
© Došlá and Krejčová; licensee Springer 2012
- Received: 27 December 2011
- Accepted: 18 June 2012
- Published: 2 July 2012
In this article, a class of fourth-order difference equations with quasi-differences and deviating argument is considered. We state a new oscillation theorem for the sublinear case and we complete the existing results in the literature. Our approach is based on considering Equation (1) as a system of the four-dimensional difference system and on the cyclic permutation of the coefficients in the difference equations.
- Canonical Form
- Cyclic Permutation
- Oscillatory Solution
- Fourth Equation
- Oscillation Criterion
where α, β, γ, λ are the ratios of odd positive integers, is a deviating argument and , , , are positive real sequences defined for , is a positive integer, and Δ is the forward difference operator defined by .
By a solution of Equation (1) we mean a real sequence satisfying Equation (1) for . A non-trivial solution of (1) is said to be non-oscillatory if it is either eventually positive or eventually negative, and it is otherwise oscillatory. Equation (1) is said to be oscillatory if all its solutions are oscillatory.
Equation (1) is a special case of nonlinear fourth-order equation with deviating argument investigated in the recent articles [1, 2]. In , necessary and sufficient conditions for the oscillation of all bounded solutions of (1) (the so-called B-oscillation) have been given. In , oscillation criteria for (1) have been established using the analysis of non-oscillatory solutions and by comparison with certain first- and second-order difference equations.
System (3) is a special case of more general coupled systems. Those oscillatory properties have been investigated in .
Obviously, if is a solution of system (S) and one of its components is of one sign, then all its components are of one sign.
System (S) can be viewed as a discrete analogue of the four-dimensional differential system investigated by Kusano et al., and by Chanturia . In that article, the oscillation of the n-dimensional differential systems was investigated in terms of Property A (which reads for equations of even order as the oscillation of all solutions) and Property B. Observe that in  we have used this approach to study Property B for system (S) assuming .
Our results are based on the conditions for the non-existence of non-oscillatory solutions and on the change of summation for double series. Due to our approach considering (1) as a four-dimensional system, we extend for any some results of  stated for a delay . Using cyclic permutation we show how it is possible to extend oscillation criteria to the case when one of the series in (H) is convergent.
Such solutions are called quickly oscillatory and the following result can be seen as a necessary condition for their existence.
Theorem 1 Equation (1) with τ even has no quickly oscillatory solutions.
which gives a conclusion. □
By the method used in the proof of Theorem 1 we can easily construct equations possessing a quickly oscillatory solution.
where τ is an odd positive integer. This equation has a quickly oscillatory solution . Indeed, , , , and the value of follows from the relation .
In this section, we describe the left-ordered cyclic permutation of coefficients in (1).
x is a solution of (1).
- (ii), where , is a solution of(R1)
- (iii), where , is a solution of(R2)
- (iv), where is a solution of(R3)
and using the second equation of (S) we get Equation (R2).
To prove that (i) is equivalent to (iv) we proceed as before, expressing Δz in terms of w from the third equation of (S) and from (5) and comparing both expressions. □
Theorem 2 Equation (1) is oscillatory if and only if Equation (R i ) is oscillatory for.
is oscillatory. Observe that the difference operator in this equation is in the canonical form if .
The aim of this section is to study non-oscillatory solutions of (1). If (S) has a solution , then is a solution of (S), too. Hence, when studying the non-existence conditions for non-oscillatory solutions, we can consider solutions such that for large n.
We start with the classification of non-oscillatory solutions of (S). This has been presented in  without the proof, so we formulate this statement including the proof.
Lemma 2 Assume (H). Then any solutionof system (S) such thatfor large n is one of the following types:
Type (a) , , , for all large n,
Type (b) , , , for all large n.
Passing , we get , which is a contradiction.
Let there exist a solution so that , , for large n. Since z is positive increasing there exists so that for large n. Summation of the second equation of system (S) leads to , which is a contradiction with the fact .
Let there exist a solution so that , for large n. Since y is negative decreasing there exists so that for large n. By summation of the first equation of system (S) and passing , we get a contradiction.
The case when and for large n can be treated by the similar way by summation of the third equation of (S). □
Then Equation (1) is oscillatory.
Proof In view of Lemma 2 we can assume without loss of generality that , and . Hence exists and such that for . By summation of the fourth equation of system (S) we find that (9) leads to a contradiction with the positiveness of . □
We say that a solution x of (1) is of type (a) (type (b)) if the corresponding solution of system (S) is of type (a) (type (b)).
In the next, we give sufficient conditions for the non-existence of both types of non-oscillatory solutions of (1). To this goal, the following lemma will be used.
The non-existence of solutions of type (a) is ensured by the following conditions.
Passing we get the contradiction with the boundedness of w.
By Lemma 3 the expression on the left side is finite, which is a contradiction with (13). □
The non-existence of solutions of type (b) is ensured by the following conditions.
- (iii), and(17)
which gives a contradiction with the boundedness of z.
which leads to a contradiction with (16).
which is a contradiction. □
Remark 3 The condition (H) is not needed in Lemmas 4 and 5.
Remark 4 (i) Lemmas 4 and 5 can be viewed as a discrete counterpart of similar results for differential systems of the n th-order, see , Propositions 4.1, 4.5].
(ii) Oscillation criteria established in  are based on a different approach than that applied here, namely by comparing (1) with certain first- and second-order difference equations whose oscillatory properties are known. Comparing conditions for the nonexistence of solutions of types (a) and (b), part (iii) of Lemmas 4 and 5 extends Corollaries 2.2 and 2.1 in , respectively, where it is assumed that and (H). Moreover, assuming (H), part (ii) of Lemmas 4 and 5 can be obtained from Theorems 2.6 and 2.4 in , respectively, but our proofs are different.
Combining conditions in Lemmas 4 and 5, we get oscillation criteria in case where the operator in (1) is in the canonical form. This, together with the application of the cyclic permutation method, will form the content of the following two sections.
In this section, we establish oscillation criteria for (1) which are based on conditions for the non-existence of the non-oscillatory solutions given in the previous section.
If and , then by Lemmas 2, 4, 5, Equation (1) with is oscillatory.
In a special case when and we have if and only if .
The interesting case occurs when or . The problem of comparison of conditions (12) and (15) leads to the problem of a change of summation for double series. This problem has been investigated for the case and in [17, 18], respectively.
For brevity, denote the following cases of parameters α, λ:
(C1) or ;
(C2) or .
In cases (C1) and (C2) the following change of summation holds.
Assume case (C 1). If , then .
Assume case (C 2). If , then .
we have and for and ; the opposite case holds for and .
Using Lemma 6 we obtain the following result.
- (i)Case (C 1), and(19)
- (ii)Case (C 2), and
Proof Claim (i). Clearly, condition implies the validity of (11) for any . Hence, by Lemma 4, Equation (1) with has no type (a) solution. By comparison theorem for series and in view of (19), we have . Using Lemma 6 we get . By Lemma 5 Equation (1) has no type (b) solutions. Now, the conclusion follows from Lemma 2. Claim (ii) can be proved by a similar way. □
In the general case, when Theorem 3 cannot be applied, by Lemma 4, part (ii) and Lemma 5, parts (i), (ii) the following result holds.
Theorem 4 (, Theorem 2.10])
Assume (H), (10) and. If (12) and either (15) or (16) hold, then Equation (1) is oscillatory.
In the sublinear case, this result can be improved using part (iii) of Lemmas 4 and 5 as follows.
Theorem 5 Assume, (H), (10) and. If (13) and either (15) or (17) hold, then Equation (1) is oscillatory.
Remark 6 Theorems 3, 4, 5 can be compared with the results of  using coupled system (8). Application of Theorem 1 or Theorem 2′ of  to system (8) leads to conditions (11), (15) or (13), (15), respectively. Observe that Theorem 4′ of  ensures oscillation of (8) provided , (13) and certain additional assumptions on α β γ.
The following examples illustrate our results and show that conditions in Theorem 5 are optimal.
or , ;
or , ;
- (iii), , and
The claim (iii) of Example 2 is not true for as the next example shows.
One can check that is a positive solution of (21) and .
we can apply Theorems 3-5 to Equation (R2). We show the application of Theorem 5 to a special case of (1) in the next section.
Observe that if and , then , while if and , then . Hence, under these assumptions both series , are divergent and Equation (22) with is oscillatory by Theorem 2.
Applying Theorem 5 to Equation (24) and using Theorem 2, we get the following result.
then Equation (22) is oscillatory.
Remark 7 Corollary 1 completes the oscillation criteria for Equation (22) with given in [10, 12] where instead of the condition it is assumed that both series are divergent or convergent, respectively.
Zuzana Došlá was supported by the Grant P201/10/1032 of the Czech Grant Agency, and Jana Krejčová was supported by the Grant MUNI/A/0964/2009. The authors thank the referees for their useful comments.
- Agarwal RP, Grace SR, Wong PJY: Oscillatory behavior of fourth order nonlinear difference equations. N.Z. J. Math. 2007, 36: 101–111.MATHMathSciNetGoogle Scholar
- Agarwal RP, Grace SR, Manojlović JV: On the oscillatory properties of certain fourth order nonlinear difference equations. J. Math. Anal. Appl. 2006, 322: 930–956.MATHMathSciNetView ArticleGoogle Scholar
- Agarwal RP, Manojlović JV: Asymptotic behavior of positive solutions of fourth order nonlinear difference equations. Ukr. Math. J. 2008, 60: 6–28.View ArticleGoogle Scholar
- Agarwal RP, Manojlović JV: Asymptotic behavior of nonoscillatory solutions of fourth order nonlinear difference equations. Dyn. Contin. Discrete Impuls. Syst., Ser. A, Math. Anal. 2009, 16: 155–174.MATHMathSciNetGoogle Scholar
- Marini M, Matucci S, Řehák P: Oscillation of coupled nonlinear discrete systems. J. Math. Anal. Appl. 2004, 295: 459–472.MATHMathSciNetView ArticleGoogle Scholar
- Popenda J, Schmeidel E: On the solution of fourth order difference equations. Rocky Mt. J. Math. 1995, 25(4):1485–1499.MATHMathSciNetView ArticleGoogle Scholar
- Smith B, Taylor WE: Oscillatory and asymptotic behavior of certain fourth order difference equations. Rocky Mt. J. Math. 1986, 16(2):403–406.MATHMathSciNetView ArticleGoogle Scholar
- Thandapani E, Graef JR: Oscillatory and asymptotic behavior of fourth order nonlinear delay difference equations. Fasc. Math. 2001, 31: 23–36.MATHMathSciNetGoogle Scholar
- Thandapani E, Pandian S, Dhanasekaran R, Graef J: Asymptotic results for a class of fourth order quasilinear difference equations. J. Differ. Equ. Appl. 2007, 13(12):1085–1103.MATHMathSciNetView ArticleGoogle Scholar
- Thandapani E, Vijaya M: Oscillatory and asymptotic behavior of fourth order quasilinear difference equations. Electron. J. Qual. Theory Differ. Equ. 2009, 2009(64):1–15.MathSciNetView ArticleGoogle Scholar
- Thandapani E, Selvaraj B: Oscillations of fourth order quasilinear difference equations. Fasc. Math. 2007, 37: 109–119.MATHMathSciNetGoogle Scholar
- Thandapani E, Selvaraj B: Oscillatory and nonoscillatory behavior of fourth order quasilinear difference equations. Far East J. Appl. Math. 2004, 17(3):287–307.MATHMathSciNetGoogle Scholar
- Thandapani E, Arockiasamy IM: On fourth order nonlinear oscillations of difference equations. Comput. Math. Appl. 2001, 42: 357–368.MATHMathSciNetView ArticleGoogle Scholar
- Kusano T, Naito M, Wu F: On the oscillation of solutions of 4-dimensional Emden-Fowler differential systems. Adv. Math. Sci. Appl. 2001, 11(2):685–719.MATHMathSciNetGoogle Scholar
- Chanturia TA: On oscillatory properties of systems of nonlinear ordinary differential equations. Proc. I. Vekua Inst. Appl. Math. 1983, 14: 163–204. in RussianGoogle Scholar
- Došlá Z, Krejčová J: Nonoscillatory solutions of the four-dimensional difference system. Electron. J. Qual. Theory Differ. Equ. Proc. 9th Coll. QTDE 2011, 4: 1–11.Google Scholar
- Cecchi M, Došlá Z, Marini M, Vrkoč I: Summation inequalities and half-linear difference equations. J. Math. Anal. Appl. 2005, 302: 1–13.MATHMathSciNetView ArticleGoogle Scholar
- Cecchi M, Došlá Z, Marini M, Vrkoč I: Asymptotic properties for half-linear difference equation. Math. Bohem. 2006, 131(4):347–363.MATHMathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.